Use of steroid inhalers for asthma and chronic obstructive pulmonary disease (COPD) increases the risk of mycobacterial infections, according to a study published in the European Respiratory Journal
The researchers carried out a population-based case-control study using linked laboratory and health administrative databases in Canada to examine adults aged 66 years or older being treated for obstructive lung diseases, including asthma and COPD.
Of the 417,494 older adults included in the study, there were 2,966 incidents of nontuberculous mycobacterial pulmonary disease (NTM-PD) and 327 cases of tuberculosis.
The association between NTM-PD and inhaled corticosteroids (ICS) use was found to be statistically significant for fluticasone but not for budesonide or “other” ICS. The association between ICS use and tuberculosis was not found to be significant.
The findings highlight that the use of ICS increases the risk of NTM-PD, the authors concluded. NTM-PD is still relatively rare but because it is a chronic infection that is extremely difficult to treat, prescribers should consider the risk when prescribing ICS, particularly to patients with COPD.
Response to study
Anna Murphy, consultant respiratory pharmacist at University Hospitals of Leicester NHS Trust, said that the findings contribute to the growing evidence base on the safety of ICS in people with respiratory disease.
“We are aware of the risk of pneumonia with ICS products in both asthma and COPD.
“The European Medicines Agency concluded in a review that this can affect between 1 and 10 COPD patients in 100 using ICS medicines and the risk of pneumonia has been shown to be related to the dose of ICS.
“This recent study further supports the practice of reviewing people who are prescribed ICS, optimising their medicine regimen to ensure that it is appropriate for the patient to be prescribed an ICS and that the dose is kept as low as possible [within licensing],” she added.
Guy Brusselle, science council chair of the European Respiratory Society, said that this is a large and important observational study on the effects of steroid inhalers in older people with asthma and COPD.
“We must consider the effects of steroid inhalers on the risk of these infections alongside their known benefits and side effects,” he said.
“Patients who are prescribed steroid inhalers should not stop their medicine. But, if they are concerned, they should speak to their doctor about the pros and cons of the treatment and whether it is right for them.”
 Brode S, Campitelli M, Kwong J et al. The risk of mycobacterial infections associated with inhaled corticosteroid use. Eur Resp J 2017 50: 1700037. doi: 10.1183/13993003.00037-2017